Nebraska, 2010

Blizzard and High Wind in Nebraska, December 11 to 12, 2010

December 11 to 12, 2010 · NWS OAX · 27 events in 18 counties and zones

Blizzard conditions developed over eastern Nebraska and adjacent portions of South Dakota and Iowa on Dec. 11 as an upper level low pressure developed rapidly over eastern Nebraska during the very early morning hours of that day.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$5,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Blizzard conditions developed over eastern Nebraska and adjacent portions of South Dakota and Iowa on Dec. 11 as an upper level low pressure developed rapidly over eastern Nebraska during the very early morning hours of that day. The upper low then dropped into south central Iowa causing surface low pressure to spin-up over northeast Nebraska and then track southeast across Iowa. Arctic air spilling in behind the system combined with the developing storm to produce the blizzard conditions as northwest winds of 30 to 40 mph with gusts over 50 mph were common over the area along with snowfall of 2 to 5 inches. Higher snow amounts were observed from southeast South Dakota into Minnesota and northern Iowa. However, the 2 to 5 inches of snow across much of eastern Nebraska and western Iowa, and the strong winds present, were enough to produce white-out conditions and to close some highways in northeast Nebraska. Heavier snow totals included 5 inches in Neligh and Bloomfield Nebraska and near Little Sioux Iowa, 4 inches at the NWS in Valley and 3 inches in Fremont Nebraska and Harlan Iowa. Temperatures which fell from the single digits to around zero or a little below late on the 11th and into the 12th combined with the strong winds to lower wind chill values to 20 below or a little colder, mainly in northeast Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 11, 3:40 AM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Dec 11, 3:40 AM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
340 AM CST SAT DEC 11 2010

.DISCUSSION...

OBVIOUS FORECAST CONCERN IS DEVELOPING WINTER STORM THAT EARLY MORNING
STLT SHOWED STRONG CURL PUNCHING INTO NEBRASKA VCNTY WHERE MODELS
CLOSE OFF H5 LOW. ALTHOUGH MODELS ON THE LARGER SCALE WERE PRETTY
SIMILAR IN THEIR SOLUTIONS...UNFORTUNATELY THE MINOR DIFFERENCES
IN PLACEMENT OF TRACK OF SFC-H7 LOW AND AMOUNT OF QPF/WARM ADVCTN
ALOFT WRAPPING BACK AROUND SYSTEM THIS AFTN WERE OVER THE NRN 1/2
OF THE CWFA. THIS COULD SPELL DIFFERENCE BETWEEN 3-5 INCHES OF SNOW
AND BLIZZARD CONDITIONS PER GFS/ECMWF OR AN INCH OR TWO WITH A JUST
A MAJOR INCONVENIENCE PER NAM OVER SECTIONS OF SW IA. ATTM SINCE 00Z
NAM APPEARED TOO FAR N WITH SFC LOW TRACK AND WAS A SLIGHT N
OUTLIER W/500 MB TRACK...AND SWING SHIFT BASED UPDATE ON GFS AND
WITH 00Z ECMWF COMING IN LINE WITH THAT MODEL...THE GFS/ECMWF WERE
FOLLOWED. DID USE SOME OF THE RAPID REFRESH DATA IN TRIMMING BACK
PCPN LATER THIS MORNING/AFTN WRN ZONES HOWEVER. THUS WITH GFS AND
ESPECIALLY THE ECMWF KINKING BACK 280/285 K THETA SURFACES INTO
SWRN IA THIS AFTN...SUGGESTING A MORE PROLONGED PD OF TROWAL
GENERATED SNOWFALL...EXPANDED BLIZZARD WARNING TO JUST E OF OMAHA
AND INCREASED SNOW AMOUNTS. ALSO ADDED A TIER OF COUNTIES ON SW
SIDE OF WINTER WEATHER ADVSRY TO INCLUDE OMAHA AND THE REST OF SW
IA WHERE AN INCH OF SNOW WILL BE DRIVEN BY THE WINDS.  THESE STRONG
WINDS ARE A GIVEN WITH GUSTS OF 40-45 KTS ALREADY OBSERVED ON W/SW
SIDE OF SFC LOW AND 850 MB WINDS FCST TO STRENGTHEN INTO AFTN AS
SYSTEM DEEPS A BIT MORE. THIS WILL BRING SUBSTANTIAL BLOWING SNOW
TO THOSE LOCATIONS THAT MANAGE TO PICK UP OVER AN INCH OR
TWO...WHICH IS CURRENTLY EXPECTED FM NCNTRL KNOX COUNTY TO ERN
SECTIONS OF POTTAWATTAMIE COUNTY IN WCNTRL IA. FOR SIMPLIFICATION
SOME COUNTIES IN WINTER WX ADVSRY WERE DROPPED FM WIND ADVSRY
ALTHOUGH STRONG WINDS WILL PRECEDE ACCUM SNOWS. WIND CHILL VALUES
WILL BE DROPPING AS TEMPS FALL THROUGH TNGT AND FURTHER
ADJUSTMENTS OF HEADLINES WL PROBABLY BE NEEDED TO ACCOUNT FOR
WHERE SNOW CONTINUES BLOWING COMBINING WITH DANGEROUSLY COLD WIND
CHILLS. FOR NOW JUST KEPT WINTER HEADLINES GOING THRU 06Z SUNDAY.

MAIN CHANGES BEYOND CURRENT STORM WERE TO TRIM BACK TEMPS A FEW
MORE DEGREES NERN 1/2 OR SO MON/TUE WHERE ACCUM SNOW SHOULD LIMIT
DAYTIME WARMING AND FACILITATE BETTER RADIATION/COOLING AT NGT.
WILDCARD REMAINS AMOUNT OF CLOUD COVER WITH WEAK WAVES AND
SUBSEQUENT WARM ADVCTN THROUGH TUESDAY. NO CHANGES TO WED AND BEYOND.

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

06Z TAFS

IFR TO MVFR CONDITIONS ALONG WITH VERY WINDY NORTHWEST SFC WINDS ARE
EXPECTED FOR MUCH OF THE TAF PD AT ALL TAF SITES. ARCTIC FRONT
CONTINUES TO MOVE THRU THE AREA AND PASSED THRU KOFK AROUND 0730Z
TURNING PCPN OVER TO -SN WITH NW WINDS GUSTING TO AROUND 30 KTS.
EXPECT THIS FRONT TO PASS THRU KOMA AND KLNK AROUND 10-11Z THIS
MORNING. SFC WINDS SUSTAINED AT 35 KTS COULD GUST CLOSE TO 50KTS AT
TIMES LATER THIS MORNING AND INTO THE AFTERNOON HOURS. ANY SNOW AT
THE SITES WILL CREATE BLSN AND REDUCED VISIBILITIES. THE HIGHEST
SNOWFALL AMOUNTS ARE EXPECTED AT KOFK WITH LIGHT ACCUMULATIONS
EXPECTED AT KOMA. NOT EXPECTING MUCH IF ANY AT KLNK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...BLIZZARD WARNING FROM 9 AM THIS MORNING TO MIDNIGHT CST TONIGHT
     FOR NEZ034.

     WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR NEZ066-078-088>093.

     WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO MIDNIGHT CST
     TONIGHT FOR NEZ045-051>053-067-068.

     WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR NEZ030-042-043-050-
     065.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR NEZ016-
     017-031>033-044.

     BLIZZARD WARNING UNTIL MIDNIGHT CST TONIGHT FOR NEZ011-012-015-
     018.

IA...BLIZZARD WARNING FROM 9 AM THIS MORNING TO MIDNIGHT CST TONIGHT
     FOR IAZ043-055-056-069.

     WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO MIDNIGHT CST
     TONIGHT FOR IAZ079-080-090-091.

&&

CHERMOK/KERN
Hazardous weather outlook, Dec 10, 11:49 PM CST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1149 PM CST FRI DEC 10 2010

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-112000-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1149 PM CST FRI DEC 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

THE COMBINATION OF SNOW AND BLOWING SNOW IS LIKELY TO CREATE
BLIZZARD CONDITIONS OVER PARTS OF NORTHEAST NEBRASKA. THIS IS MOST
LIKELY ALONG AND NORTH OF A LINE FROM BLOOMFIELD TO WAYNE TO MACY
IN NORTHEAST NEBRASKA. THIS WILL MAKE TRAVEL EXTREMELY DIFFICULT
LATE TONIGHT AND THROUGH THE DAY ON SATURDAY. IN THIS AREA IS
EXPECTED TO RANGE FROM 3 TO 6 INCHES. TO THE SOUTH OF THAT
AREA...BUT TO THE NORTH OF A LINE FROM NELIGH TO BLAIR TO
ATLANTIC...SNOW OF 1 TO 3 INCHES ARE EXPECTED. THIS WILL ALSO
CREATE AREAS OF BLOWING AND DRIFTING SNOW AND MAKE TRAVEL
HAZARDOUS.

OVER THE REST OF THE AREA...INCLUDING AREAS ALONG AND SOUTH OF
INTERSTATE 80...STRONG NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS
TO 55 MPH ARE EXPECTED ALONG WITH SHARPLY COLDER TEMPERATURES LATE
TONIGHT AND THROUGH THE DAY ON SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW AND BLOWING SNOW ARE LIKELY TO CONTINUE INTO SATURDAY NIGHT
OVER NORTHEAST NEBRASKA AND WEST CENTRAL IOWA. TRAVEL WILL
CONTINUE TO BE DIFFICULT IN THIS AREA. WINDS ARE EXPECTED TO
CONTINUE ACROSS SOUTHEAST NEBRASKA AND PARTS OF SOUTHWEST IOWA IN
SATURDAY EVENING.

WIND CHILL READINGS OF 20 TO 30 DEGREES BELOW ZERO ARE EXPECTED
ACROSS THE AREA...ESPECIALLY IN NORTHEAST NEBRASKA AND WESTERN
IOWA...ON SATURDAY NIGHT AND THEN AGAIN ON SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH SATURDAY...BUT
SPOTTERS ARE ENCOURAGE TO REPORT SNOWFALL AND HAZARDOUS CONDITIONS
TO THE NATIONAL WEATHER SERVICE IN OMAHA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 blizzard, 9 cold/wind chill, 1 strong wind, 1 high wind. Local standard time, as filed.

Blizzard, Antelope

When
December 11, 5:00 AM CST to 4:00 PM CST
Where
Antelope forecast zone
Reported by
COOP Observer
Coordinates
42.177, -98.067 (the zone’s center; the record gives no point)

Blizzard conditions developed over Antelope county during the early morning hours of Dec. 11 as snowfall of 2 to 5 inches combined with northwest winds of 35 to 40 mph with gusts of 55 mph. The snow and winds caused visibilities to frequently drop below 1/4 mile and to near zero at times. At least one vehicle, a semi, went off of Highway 275 near Oakdale because of the poor visibility. Neligh reported 5 inches of snow from the storm for the highest total received in the county. The snow began a little after midnight and some light snow or significant visibility restrictions in blowing snow lasted until around 6 pm.

Blizzard, Cedar

When
December 11, 5:00 AM CST to 5:00 PM CST
Where
Cedar forecast zone
Injuries
0 direct, 1 indirect
Reported by
COOP Observer
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

Blizzard conditions developed over Cedar county during the early morning hours of Dec. 11 as snowfall of 3 to 6 inches combined with northwest winds of 35 to 40 mph with gusts of 55 mph. The snow and winds caused visibilities to frequently drop below 1/4 mile and to near zero at times. The Cedar County Sheriff's Dept. reported that 46 calls came in reporting vehicles that were stranded and at least 6 accidents, one with injuries. The snow began a little after midnight and some light snow or significant visibility restrictions in blowing snow lasted until around 10 pm.

Blizzard, Knox

When
December 11, 7:00 AM CST to 4:00 PM CST
Where
Knox forecast zone
Reported by
COOP Observer
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

Blizzard conditions developed over Knox county during the early morning hours of Dec. 11 as snowfall of 2 to 5 inches combined with northwest winds of 35 to 40 mph with gusts of 55 mph. The snow and winds caused visibilities to frequently drop below 1/4 mile and to near zero at times. Bloomfield reported 5 inches of snow from the storm for the highest total received in the county. The snow began a little after midnight and light snow or significant visibility restrictions in blowing snow lasted until around 9 pm.

Blizzard, Wayne

When
December 11, 7:00 AM CST to 6:00 PM CST
Where
Wayne forecast zone
Injuries
0 direct, 3 indirect
Reported by
Official NWS Observations
Coordinates
42.209, -97.119 (the zone’s center; the record gives no point)

Blizzard conditions developed over Wayne county during the morning hours of Dec. 11. Although snowfall was only an inch or two over most of the county...the snow combined with with northwest winds of 35 to 40 mph with gusts to 55 mph causing visibilities to frequently drop below 1/4 mile and to near zero at times. Most if not all of the highways in the county were closed by the NDOR and at least 20 people were stranded at the Windside fire hall alone, many because of a 15 car pile-up in the area which injured at least 3 people. A peak wind of 54 mph was measured by the Awos in Wayne at 410 pm. The snow began a little after midnight and light snow or significant visibility restrictions in blowing snow lasted until around 10 pm.

Blizzard, Pierce

When
December 11, 9:00 AM CST to 4:00 PM CST
Where
Pierce forecast zone
Reported by
COOP Observer
Coordinates
42.264, -97.601 (the zone’s center; the record gives no point)

Blizzard conditions developed over Pierce county during the morning hours of Dec. 11. Although snowfall was generally only several inches, the snow combined with with northwest winds of 35 to 40 mph with gusts to 55 mph. This caused visibilities to frequently drop below 1/4 mile and to near zero at times. Scattered tree and building damage was noted in Osmond. The snow began a little after midnight and light snow or significant visibility restrictions in blowing snow lasted until around 7 pm.

Blizzard, Thurston

When
December 11, 9:00 AM CST to 8:00 PM CST
Where
Thurston forecast zone
Reported by
Official NWS Observations
Coordinates
42.158, -96.544 (the zone’s center; the record gives no point)

Blizzard conditions developed over Thurston county during the morning hours of Dec. 11. Although snowfall was only 1 to 3 inches over most of the county...the snow combined with with northwest winds of 35 to 40 mph with gusts to 55 mph causing visibilities to frequently drop below 1/4 mile and to near zero at times. The snow began around 3 or 4 am and light snow or significant visibility restrictions in blowing snow lasted until around 10 pm or 11 pm.

Blizzard, Stanton

When
December 11, 10:00 AM CST to 5:00 PM CST
Where
Stanton forecast zone
Reported by
Official NWS Observations
Coordinates
41.917, -97.194 (the zone’s center; the record gives no point)

Blizzard conditions developed over Stanton county during the morning hours of Dec. 11. Although snowfall was only an inch or two over most of the county...the snow combined with with northwest winds of 35 to 40 mph with gusts to 55 mph causing visibilities to frequently drop below 1/4 mile and to near zero at times. The snow began a little after midnight and light snow or significant visibility restrictions in blowing snow lasted until around 8 pm.

Blizzard, Cuming

When
December 11, 10:00 AM CST to 7:00 PM CST
Where
Cuming forecast zone
Reported by
Official NWS Observations
Coordinates
41.916, -96.787 (the zone’s center; the record gives no point)

Blizzard conditions developed over Cuming county during the morning hours of Dec. 11. Although snowfall was only an inch or two over most of the county...the snow combined with with northwest winds of 35 to 40 mph with gusts to 55 mph causing visibilities to frequently drop below 1/4 mile and to near zero at times. The snow began around 3 or 4 am and light snow or significant visibility restrictions in blowing snow lasted until around 9 pm.

Blizzard, Madison

When
December 11, 11:00 AM CST to 4:00 PM CST
Where
Madison forecast zone
Reported by
Official NWS Observations
Coordinates
41.917, -97.601 (the zone’s center; the record gives no point)

Blizzard conditions developed over Madison county during the morning hours of Dec. 11. Although snowfall was only an inch or two over most of the county...the snow combined with with northwest winds of 35 to 40 mph with gusts to 55 mph. A peak gust of 56 mph was measured by the Asos in Norfolk at 156 pm. The snow and winds caused visibilities to frequently drop below 1/4 mile and to near zero at times. Total snow from the storm was measured at 2 inches in Norfolk. The snow began a little after midnight and light snow or significant visibility restrictions in blowing snow lasted until around 6 pm.

Blizzard, Burt

When
December 11, 11:00 AM CST to 7:00 PM CST
Where
Burt forecast zone
Reported by
Official NWS Observations
Coordinates
41.852, -96.329 (the zone’s center; the record gives no point)

Blizzard conditions developed over Burt county during the morning hours of Dec. 11. Although snowfall was only 1 to 3 inches over most of the county...the snow combined with with northwest winds of 35 to 40 mph with gusts to 55 mph causing visibilities to frequently drop below 1/4 mile and to near zero at times. A peak wind of 56 mph was measured by the Asos in Tekamah at 719 pm and 2 inches of snow was observed in the Tekamah area. The snow began around 7 or 8 am and light snow or significant visibility restrictions in blowing snow lasted until around 10 pm.

Strong Wind, Boone

When
December 11, 11:00 AM CST to 2:00 PM CST
Where
Boone forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
41.707, -98.067 (the zone’s center; the record gives no point)

Northwest winds sustained at 30 to 35 mph with gusts over 50 mph caused scattered structures in the Albion area including ripping 40 feet of new metal siding of a building.

Blizzard, Dodge

When
December 11, 12:00 PM CST to 7:00 PM CST
Where
Dodge forecast zone
Reported by
Official NWS Observations
Coordinates
41.578, -96.654 (the zone’s center; the record gives no point)

Blizzard conditions developed over Dodge county during the late morning hours of Dec. 11. Although snowfall was only 1 to 3 inches over most of the county...the snow combined with with northwest winds of 35 to 40 mph with gusts to 55 mph causing visibilities to frequently drop below 1/4 mile and to near zero at times. A peak wind of 55 mph was measured by the Awos in Fremont at 430 pm and one report of 3 inches of snow was measured in the Fremont area. The snow began around 6 am and light snow or significant visibility restrictions in blowing snow lasted until around 10 pm.

Blizzard, Saunders

When
December 11, 12:00 PM CST to 7:00 PM CST
Where
Saunders forecast zone
Reported by
Official NWS Observations
Coordinates
41.226, -96.637 (the zone’s center; the record gives no point)

Blizzard conditions developed over Saunders county around noon of Dec. 11. Although snowfall was only an inch or two over most of the county...the snow combined with with northwest winds of 35 to 40 mph with gusts to 55 mph causing visibilities to frequently drop below 1/4 mile and to near zero at times. The snow began around 6 am and light snow or significant visibility restrictions in blowing snow lasted until around 10 pm.

Blizzard, Washington

When
December 11, 12:00 PM CST to 8:00 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
41.531, -96.222 (the zone’s center; the record gives no point)

Blizzard conditions developed over Washington county around noon of Dec. 11. Although snowfall was only an inch or two over most of the county...the snow combined with with northwest winds of 35 to 40 mph with gusts to 55 mph causing visibilities to frequently drop below 1/4 mile and to near zero at times. The snow began around 7 am and light snow or significant visibility restrictions in blowing snow lasted until around 10 pm.

Blizzard, Douglas

When
December 11, 1:00 PM CST to 9:00 PM CST
Where
Douglas forecast zone
Reported by
Official NWS Observations
Coordinates
41.295, -96.154 (the zone’s center; the record gives no point)

Blizzard conditions developed over Douglas county a little after noon of Dec. 11. Snowfall over the county was generally 2 to 4 inches with 4 inches measured at the NWS in Valley the highest. Two inches was officially recorded in Omaha. The snow combined with with northwest winds of 35 to 40 mph with gusts to 55 mph causing visibilities to frequently drop below 1/4 mile and to near zero at times. A peak gust of 57 mph was measured by the Asos at Omaha Eppley at 701 pm. The winds downed numerous tree limbs and cut power to a little over 6,000 OPPD customers in the metro. The snow began around 7 am and light snow or significant visibility restrictions in blowing snow lasted until around 10 pm.

Blizzard, Sarpy

When
December 11, 1:00 PM CST to 8:00 PM CST
Where
Sarpy forecast zone
Reported by
AWOS
Coordinates
41.113, -96.112 (the zone’s center; the record gives no point)

Blizzard conditions developed over Sarpy county a little after noon of Dec. 11. Although snowfall over the county was generally 1 to 3 inches, the snow combined with with northwest winds of 35 to 40 mph with gusts to 50 mph causing visibilities to frequently drop below 1/4 mile and to near zero at times. Offutt AFB recorded a wind gust of 48 mph at 548 pm. The winds downed numerous tree limbs and cut power to a little over 6,000 OPPD customers in the metro. The snow began around 7 am and light snow or significant visibility restrictions in blowing snow lasted until around 10 pm.

Blizzard, Cass

When
December 11, 2:00 PM CST to 7:00 PM CST
Where
Cass forecast zone
Reported by
Official NWS Observations
Coordinates
40.910, -96.141 (the zone’s center; the record gives no point)

Blizzard conditions developed over Cass county early in the afternoon of Dec. 11. Although snowfall over the county was generally just an inch or two, the snow combined with with northwest winds of 35 to 40 mph with gusts over 55 mph causing visibilities to frequently drop below 1/4 mile and to near zero at times. A peak wind gust of 58 mph was measured by the Asos in Plattsmouth at 650 pm. The snow began around 8 am and light snow or significant visibility restrictions in blowing snow lasted until around 10 pm.

High Wind, Lancaster

When
December 11, 7:15 PM CST
Where
Lancaster forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Official NWS Observations
Coordinates
40.784, -96.688 (the zone’s center; the record gives no point)

A peak gust of 58 mph was measured by the Asos in Lincoln at 719 pm. Sustained winds of 35 to 40 mph with frequent gusts over 45 or 50 mph combined with an inch of so of snow to produce a several hour period of greatly reduced visibilities across Lancaster county.

Cold/Wind Chill, Antelope

When
December 11, 10:00 PM CST to December 12, 9:00 AM CST
Where
Antelope forecast zone
Reported by
Official NWS Observations
Coordinates
42.177, -98.067 (the zone’s center; the record gives no point)

Northwest winds of 20 to 30 mph combined with temperatures which fell to around zero or a little colder and produced wind chill values of 20 below to 25 below zero from late on Dec. 11 into the morning hours of Dec. 12.

Cold/Wind Chill, Knox

When
December 11, 10:00 PM CST to December 12, 10:00 AM CST
Where
Knox forecast zone
Reported by
Official NWS Observations
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

Northwest winds of 20 to 30 mph combined with temperatures which fell to around zero or a little colder and produced wind chill values of 20 below to 25 below zero from late on Dec. 11 into the morning hours of Dec. 12.

Cold/Wind Chill, Cedar

When
December 11, 10:00 PM CST to December 12, 10:00 AM CST
Where
Cedar forecast zone
Reported by
Official NWS Observations
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

Northwest winds of 20 to 30 mph combined with temperatures which fell to around zero or a little colder and produced wind chill values of 20 below to 25 below zero from late on Dec. 11 into the morning hours of Dec. 12.

Cold/Wind Chill, Pierce

When
December 11, 10:00 PM CST to December 12, 9:00 AM CST
Where
Pierce forecast zone
Reported by
Official NWS Observations
Coordinates
42.264, -97.601 (the zone’s center; the record gives no point)

Northwest winds of 20 to 30 mph combined with temperatures which fell to around zero or a little colder and produced wind chill values of 20 below to 25 below zero from late on Dec. 11 into the morning hours of Dec. 12.

Cold/Wind Chill, Madison

When
December 11, 10:00 PM CST to December 12, 9:00 AM CST
Where
Madison forecast zone
Reported by
Official NWS Observations
Coordinates
41.917, -97.601 (the zone’s center; the record gives no point)

Northwest winds of 20 to 30 mph combined with temperatures which fell to around zero or a little colder and produced wind chill values of 20 below to 25 below zero from late on Dec. 11 into the morning hours of Dec. 12.

Cold/Wind Chill, Wayne

When
December 11, 10:00 PM CST to December 12, 9:00 AM CST
Where
Wayne forecast zone
Reported by
Official NWS Observations
Coordinates
42.209, -97.119 (the zone’s center; the record gives no point)

Northwest winds of 20 to 30 mph combined with temperatures which fell to around zero or a little colder and produced wind chill values of 20 below to 25 below zero from late on Dec. 11 into the morning hours of Dec. 12.

Cold/Wind Chill, Stanton

When
December 12, 12:00 AM CST to 8:00 AM CST
Where
Stanton forecast zone
Reported by
Official NWS Observations
Coordinates
41.917, -97.194 (the zone’s center; the record gives no point)

Northwest winds of 20 to 30 mph combined with temperatures which fell to around zero or a little colder and produced wind chill values of 20 below to 25 below zero during the early morning hours of Dec. 12.

Cold/Wind Chill, Cuming

When
December 12, 12:00 AM CST to 8:00 AM CST
Where
Cuming forecast zone
Reported by
Official NWS Observations
Coordinates
41.916, -96.787 (the zone’s center; the record gives no point)

Northwest winds of 20 to 30 mph combined with temperatures which fell to around zero or a little colder and produced wind chill values of 20 below to 25 below zero during the early morning hours of Dec. 12.

Cold/Wind Chill, Thurston

When
December 12, 12:00 AM CST to 8:00 AM CST
Where
Thurston forecast zone
Reported by
Official NWS Observations
Coordinates
42.158, -96.544 (the zone’s center; the record gives no point)

Northwest winds of 20 to 30 mph combined with temperatures which fell to around zero or a little colder and produced wind chill values of 20 below to 25 below zero during the early morning hours of Dec. 12.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 264742, 264750, 264749, 264757, 264753, 264762, 264756, 264763, 264755, 264767, 265836, 264769, 264770, 264773, 264774, 264775, 264776, 264777, 264778, 264779, 264780, 264782, 264783, 264784, 264785, 264786, 264787.